Lower extremity vasospasm associated with ischemic neuropathy, dermal fibrosis, and digital gangrene in a patient with carcinoid syndrome

Omer Kucuk*, Gary Noskin, Kevin Petersen, Ediz Ezdinli, David Rollins, Satinder Singh, Suleyman Sarpel

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

10 Scopus citations

Abstract

Bilateral lower extremity vasospasm associated with severe pain and hyperesthesias in the legs, and digital gangrene in both feet developed in a 50‐year‐old man with carcinoid syndrome. Nifedipine and chemical lumbar sympathectomy were partially effective in relieving the vasospasm. Electromyographic findings were consistent with ischemic neuropathy. A skin biopsy specimen showed striking dermal fibrosis. Serotonin and other vasoconstrictor substances released from the tumor may be responsible for the vasospasm, the dermal sclerosis, and the ischemic neuropathy. The early use of lumbar sympathectomy in patients with lower extremity vasospasm may prevent these irreversible ischemic complications.

Original languageEnglish (US)
Pages (from-to)1026-1029
Number of pages4
JournalCancer
Volume62
Issue number5
DOIs
StatePublished - Sep 1 1988

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Lower extremity vasospasm associated with ischemic neuropathy, dermal fibrosis, and digital gangrene in a patient with carcinoid syndrome'. Together they form a unique fingerprint.

Cite this